Wisconsin, 2025

Damaging Winds in Wisconsin, June 23, 2025

June 23, 2025 · NWS GRB · 13 events in 6 counties and zones

An approaching cold front caused two rounds of thunderstorms to track through central and east-central Wisconsin during the early afternoon and again late in the afternoon into the early evening on Monday (6/23). The storms produced damaging winds and a death in Green Bay when a tree fell on a 9-year-old child.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

An approaching cold front caused two rounds of thunderstorms to track through central and east-central Wisconsin during the early afternoon and again late in the afternoon into the early evening on Monday (6/23). The storms produced damaging winds and a death in Green Bay when a tree fell on a 9-year-old child.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 23, 12:10 PM CST, 9 minutes earlier. Its key messages:

  • The intense heat will come to an end from west to east today as a cold front, along with showers and thunderstorms spreads eastward across the area. The heat index will climb to around 100 degrees over northeast Wisconsin before the rain arrives.
  • Strong or severe storms are possible this afternoon into this evening with damaging winds and torrential rainfall the primary hazards. Localized flooding is possible.
  • Periodic chances of showers and thunderstorms will continue Tuesday into next weekend. It is too early to determine if or when any of the storms would become severe.
  • Locally heavy rainfall is possible at times on Wednesday and Thursday where probabilities of receiving over an inch is between 40-80%. Probabilities of receiving over 2 inches is 20-40% over central and east-central WI and less than 20 over the north.
Area forecast discussion, Jun 23, 12:10 PM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
110 PM CDT Mon Jun 23 2025

Updated aviation portion for 18Z TAF issuance

.KEY MESSAGES...

- The intense heat will come to an end from west to east today as
  a cold front, along with showers and thunderstorms spreads
  eastward across the area. The heat index will climb to around
  100 degrees over northeast Wisconsin before the rain arrives.

- Strong or severe storms are possible this afternoon into this
  evening with damaging winds and torrential rainfall the primary
  hazards. Localized flooding is possible.

- Periodic chances of showers and thunderstorms will continue
  Tuesday into next weekend. It is too early to determine if or
  when any of the storms would become severe.

- Locally heavy rainfall is possible at times on Wednesday and
  Thursday where probabilities of receiving over an inch is
  between 40-80%. Probabilities of receiving over 2 inches is
  20-40% over central and east-central WI and less than 20 over
  the north.

&&

.DISCUSSION...
Issued at 349 AM CDT Mon Jun 23 2025

Short Term...Today...Tonight...and Tuesday

595+ dam 500mb ridge centered over the Ohio Valley persists through
tonight. Meanwhile, a sharp trough over south central Canada shifts
toward Hudson Bay, lowering heights over the western Great Lakes
and pushing a cold front across the region. The front will bring
an end to the heat and generate showers and storms this afternoon
and evening. Some storms will be strong to severe, with damaging
wind gusts and torrential rain shaping up to be the main hazards.
Much cooler weather is expected behind the front on Tuesday.

Last day of the heat...Deja vu but once again very warm this
morning as 3 am temps are still in the mid 70s to around 80 over
much of the area. Cold front pushing in from the west could lead
to isolated showers and storms as early as this morning over
the far north, but overall the front will be slow enough to allow
for one more day of heat. The hottest temps in the lower 90s and
heat indices around 100 will occur from the Fox Valley to far
northeast WI and to the lakeshore, including Door County as
southwest wind direction will keep lake cooling to a minimum all
day today. No changes to heat headlines. Depending on how quick
the showers and storms develop central, likely will be able to end
the Heat Advisory there early. Heat indices all areas fall below
80 by late evening. Lows later tonight will fall into the 50s
north, but will remain in the upper 60s to 70 from the Fox Valley
to the lakeshore. Even though that is still warm, it will be
nothing like the last few nights.

Severe storms this afternoon and evening...Not a true uniform cold
front passage as sfc front moves through late afternoon into early
evening, while 925-850mb temp drop and wind shift occurs after
midnight. There also is really not strong shortwave trough, just
a gradually lowering of heights. This all adds up to limited pre-
frontal effective shear, likely less than 30 kts, which could
limit storm organization and longevity. Instead looking at more of
a pulse-type environment as MLCAPEs are still at least 1500j/kg if
not 2000-2500j/kg. Some CAPE in hail growth zone, but higher
freezing levels and weaker shear would tend to favor non-severe
hail sizes. Damaging wind potential is there with unidirectional
flow and sfc-delta theta-e values well over 20 in the lowest
15kft, suggesting downdrafts could accelerate when stronger cores
aloft develop. Low LCLs and outflow boundaries could lead to spin
up, but 0-1km/0-3km helicity values up to 100 are not too favorable.
Overall think wind is the main severe threat, supported by recent
NCAR NN output as well with most favored time between 3-8 pm.

Heavy rain parameters still look very favorable. PWATs rising up
over 2 inches (exceeding the daily max for the day) along with
warm cloud depths surging to 12-14kft and MBE vectors slowing to
less than 5kt are concerning if there are training storms. Supported
by hints from HREF probs over over 1"/hr, seems greatest risk for
heavy rain would be across the more vulnerable urban areas of the
Fox Valley. HREF/NBM probs for 1" and 2" of rain this afternoon
through tonight stay mainly southwest of our southern cwa, lined
up with slight risk of Excessive Rain from WPC. Yet, glance through
available models does support narrow swaths of 1-2" QPF over
areas generally south of highway 29. 1hr-3hr Flash Flood Guidance
that are lowest over Fox Valley point to needing only 1-2" in 3hr
to cause some issues, so this will need to be monitored later
today along with severe potential.

MUCH COOLER on Tuesday...Cold front fully moves through late
tonight with nw winds after midnight shifting northeast on Tuesday
morning. Northeast winds may gust to 10-20 mph for a time close
to the bay and along Lake Michigan. Mostly cloudy skies expected
and some post frontal showers and storms could develop south of
highway 29, but better chances will be south. Highs will be much
cooler, with readings reaching mainly low to mid 70s. Warmer
exception of near 80 would be over central WI if there is more
sun. Cooler exception will be near the immediate lakeshore where
the onshore winds may keep temps in the mid to upper 60s. As they
say, what a difference a day makes!.

Long Term...Tuesday Night Through Sunday

500mb ridge across the southeast United States is expected
to flatten some during the week, resulting in lower 500mb
heights. However, the western Great Lakes region will be in
the ring of fire with periodic chances of showers and
thunderstorms from Tuesday into next weekend.

The main focus for heavy rain is in the Wednesday and Thursday
time frame. Still a lot of uncertainty in where the axis of
heavy rain will set up, but current thinking is that central
and east-central Wisconsin currently have the greatest chance of
seeing the heaviest rainfall totals. Based on the NBM, the
probabilities of receiving over an inch is between 40-80%.
Probabilities of receiving over 2 inches is 20-40% over central
and east-central WI and less than 20 over the north. Determining
the risk of severe weather is difficult this far out, but current
thinking is that the front will be south of the area which would
lower the risk of severe weather. The ECMWF has been most
consistent with timing of the heavy rain which would support at
least two rounds if not three rounds of heavier rain from late
Tuesday night into Thursday night. It will be much cooler compared
to the last several days with highs in the 70s to lower 80s
Tuesday through Thursday, warming into the 80s Friday into next
weekend.

&&

.AVIATION...for 18Z TAF Issuance
Issued at 110 PM CDT Mon Jun 23 2025

Rain and storms will be the main aviation concern for the TAF
period. An early round of rain and storms will cross portions of
central portions of east-central Wisconsin this afternoon before
additional development is possible in the late afternoon to early
evening. Any storms may push ceilings and visibility to MVFR at
times, with lower cloud MVFR possible behind the cold front in the
evening. Primary hazards with thunderstorms will be strong wind
gusts and torrential rain, especially with any severe weather.

As the cold front progresses south and eastwards dry conditions
may return to portions of north-central and central Wisconsin. Low
ceilings may persist overnight however. Showers then may see some
northerly development again tomorrow morning, but confidence
wasn't high so included in a PROB30 group.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for WIZ012-013-020>022-
031-035>040-045-048>050-073-074.

Beach Hazards Statement until 7 PM CDT this evening for WIZ022-
040-050.
&&

DISCUSSION.....JLA/Eckberg
AVIATION.......Uhlmann
Hazardous weather outlook, Jun 23, 3:00 AM CST, 9 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
400 AM CDT Mon Jun 23 2025

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-240900-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
400 AM CDT Mon Jun 23 2025

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

The intense heat will come to an end from west to east today as
a cold front, along with showers and thunderstorms spreads
eastward across the area. A Heat Advisory remains in effect until
noon for Florence, Forest, Langlade, Lincoln, Oneida and Vilas
counties. A Heat Advisory remains in effect for the rest of the
area until 7 pm.

There is a slight risk of severe thunderstorms this afternoon and
evening, with damaging winds, large hail, torrential downpours
and lightning the main risks. Rainfall rates of 1 to 2 inches per
hour could result in localized flooding, especially in urban and
poor drainage areas.

A Beach Hazards Statement is in effect until 7 pm today for an
increased risk of rip currents due to gusty south winds and high
waves at Lake Michigan beaches.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Additional thunderstorms are possible at times Tuesday into next
weekend. It is too early to determine the risk of severe weather
at this time. There is the potential for heavy rainfall Wednesday
and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

LMZ521-522-541>543-240900-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
400 AM CDT Mon Jun 23 2025

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

Hazardous conditions for small craft will continue today due to
gusty southwesterly winds and high waves. A Small Craft Advisory
remains in effect until 7 pm.

Thunderstorms are expected at times this afternoon into tonight
that may pose a serious hazard to mariners. Strong wind gusts
and lightning are the main concerns, although large hail will
be possible.

Marine fog is possible at times through tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Additional thunderstorms are possible at times Tuesday into next
weekend that will pose a hazard to mariners.

JLA/Eckberg

The radar

The La Crosse radar (KARX), 90 km away, was scanning. The volume nearest the first event began at 18:20 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wood

When
June 23, 12:19 PM CST to 12:20 PM CST
Where
Wood County, 6.39 mi SSW of Scranton
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
44.280, -90.260

Thunderstorms produced a wind gust to 59 mph.

Thunderstorm Wind, Wood

When
June 23, 12:45 PM CST to 12:51 PM CST
Where
Wood County, 0.69 mi S of Nekoosa
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
44.310, -89.900

Thunderstorm winds downed trees and power lines in Nekoosa. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Wood

When
June 23, 12:45 PM CST to 12:57 PM CST
Where
Wood County, 1.21 mi SW of Alexander Southwd Ar
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
44.360, -89.840

Thunderstorms produced a wind gust to 69 mph at the Wisconsin Rapids Airport.

Thunderstorm Wind, Wood

When
June 23, 12:50 PM CST to 12:51 PM CST
Where
Wood County, 1.63 mi S of Alexander Southwd Ar
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
44.346, -89.818

Thunderstorm winds downed trees in Grand Rapids. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Portage

When
June 23, 1:16 PM CST to 1:20 PM CST
Where
Portage County, Amherst
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
44.450, -89.280

Thunderstorm winds downed multiple trees, power poles, and power lines in Amherst. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Waushara

When
June 23, 1:25 PM CST to 1:30 PM CST
Where
Waushara County, 2.55 mi NW of Wautoma
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.100, -89.310

Thunderstorm winds downed trees near Wautoma. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Waushara

When
June 23, 1:27 PM CST to 1:32 PM CST
Where
Waushara County, 2.48 mi W of Wild Rose
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.180, -89.300

Thunderstorm winds downed several trees near Wild Rose. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Waupaca

When
June 23, 1:32 PM CST to 1:37 PM CST
Where
Waupaca County, 1.21 mi NE of Waupaca Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.340, -89.000

Thunderstorm winds downed trees near Waupaca. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Waupaca

When
June 23, 1:56 PM CST to 1:59 PM CST
Where
Waupaca County, 2.07 mi S of New London
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
44.350, -88.750

Thunderstorm winds uprooted a large pine tree near New London. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Brown

When
June 23, 2:29 PM CST to 2:30 PM CST
Where
Brown County, 2.56 mi WNW of Ashwaubenon
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
44.480, -88.130

Thunderstorms produced a wind gust to 58 mph at the Green Bay Airport.

Thunderstorm Wind, Brown

When
June 23, 2:32 PM CST to 2:35 PM CST
Where
Brown County, 2.57 mi S of Cormier
Measured
52 kt (60 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
44.533, -88.073

Thunderstorm winds downed a tree onto a 9-year-old child on the west side of Green Bay. The person was taken to the hospital and passed away from the injuries. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Brown

When
June 23, 2:35 PM CST to 2:37 PM CST
Where
Brown County, 2.38 mi NE of Allouez
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.494, -87.985

Thunderstorm winds downed several trees on the east side of Green Bay. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Winnebago

When
June 23, 5:50 PM CST to 5:53 PM CST
Where
Winnebago County, 0.5 mi E of Oshkosh
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.020, -88.540

Thunderstorm winds downed numerous trees in Oshkosh. The time of this report is an estimate based on radar data.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Brown2025-06-239FemaleUnder TreeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2025Every state in 2025This day in weather historyWarnings in Wisconsin, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1257134, 1257095, 1257138, 1257101, 1257104, 1257106, 1257108, 1257109, 1257110, 1257142, 1257126, 1257119, 1257130.